Hail, Hancock
- When
- May 13, 7:00 PM CST
- Where
- Hancock County, 0.87 mi SW of Carthage
- Measured
- 0.88 in hail
- Reported by
- Storm Chaser
- Coordinates
- 40.410, -91.140
A cold front in central Iowa sparked some heavy rain-producing showers and thunderstorms during the afternoon and evening hours of May 13th. Flash flooding resulted from the torrential downpours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A cold front in central Iowa sparked some heavy rain-producing showers and thunderstorms during the afternoon and evening hours of May 13th. Flash flooding resulted from the torrential downpours. In addition, a few of the stronger storms produced non-severe hail up to the size of a nickel.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 13, 2:31 PM CST, 4 hours 29 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE QUAD CITIES IA IL 331 PM CDT WED MAY 13 2009 .DISCUSSION UPDATE... NO SIGNIFICANT CHANGES HAVE BEEN MADE SINCE THE PRIOR ISSUANCE OF THE AFD AT 1230 PM. WE CONTINUE TO WATCH FOR THE WEAKENING CAP OVER THE AREA TO BREAK IN ADVANCE OF THE POTENT COLD FRONT. LOW LEVEL WINDS REMAIN BACKED OVER THE AREA...AND COMBINED WITH SURFACE TEMPS IN THE 70S AND DEWPOINTS IN THE MID TO UPPER 60S...A TORNADO THREAT EXISTS ALONG AND SOUTH OF INTERSTATE 80. SHOULD THE BOUNDARY LIFT FARTHER NORTH...A LOW TORNADO THREAT COULD REACH UP TO HIGHWAY 20 EARLY THIS EVENING...BUT THIS IS UNLIKELY. ...ERVIN... ...WE WILL KEEP THINGS RATHER SHORT TODAY DUE TO THE FOCUS ON SHORT TERM MESOSCALE TRENDS AND THE POTENTIAL FOR SEVERE STORMS. THE COLD FRONT AND LOW PRESSURE WAVE ALONG IT ARE OVER WESTERN IOWA AS OF NOON...WITH SCATTERED AREAS OF SHOWERS AND A FEW THUNDERSTORMS STILL FIRING UP ACROSS EXTREME NORTHEAST MO...SOUTHEAST IA...AND ALL OF ILLINOIS. THIS ACTIVITY IS ALONG AND NORTH OF THE WARM FRONT...WHICH AS OF NOON CONTINUES TO BE POSITIONED OVER FAR NORTHERN MO...THROUGH CENTRAL ILLINOIS. THE COLD FRONT...AND A STRONG UPPER LEVEL WAVE WILL FORCE ANOTHER ROUND OF STORMS LATER THIS AFTERNOON...WITH SEVERE WIND GUSTS POSSIBLE IN ANY LOCATION THAN CAN DESTABILIZE. FOR AREAS ALONG AND SOUTH OF THE WARM FRONT...A SUFFICIENTLY UNSTABLE BOUNDARY LAYER...AND STRONGLY SHEARED LOW LEVELS AND DEEP LAYER SHEAR WILL PROVIDE FOR THE POTENTIAL FOR SUPERCELLS CAPABLE OF PRODUCING TORNADOES AND LARGE HAIL. THIS MAY IMPACT OUR SOUTHERN 1/3 OF THE CWA...BUT THIS WILL ALL DEPEND ON MESOSCALE TRENDS OVER THE NEXT 6 HOURS. WE WILL WATCH THIS POTENTIAL VERY CAREFULLY...AND A QUICK UPDATE TO INCREASE OR DECREASE SEVERE WEATHER RISKS IS LIKELY BY LATE AFTERNOON. THE ADDITIONAL RAINFALL THIS AFTERNOON AND TONIGHT LOOKS TO BE ON THE ORDER OF 0.5 TO 1.0 INCHES...WHICH WILL CONTINUE TO BRING RISES ON SOME RIVERS...AND SHOULD FURTHER AGGRAVATE FLOODING ON THE ROCK RIVER. LATER TONIGHT THROUGH THURSDAY LOOKS VERY PLEASANT AND QUIET. THIS IS FOLLOWED BY ANOTHER VERY SIMILAR STORM SYSTEM FOR THURSDAY NIGHT THROUGH FRIDAY NIGHT. A WARM FRONT WILL APPROACH...THEN A WAVE OF LOW PRESSURE SHOULD COMBINE WITH THE COLD FRONT TO BRING ANOTHER ROUND OF STORMS. SEVERE STORMS APPEAR POSSIBLE...AS DOES HEAVY RAINFALL. AFTER TONIGHT...OUR ATTENTION WILL FOCUS STRONGLY ON THIS POTENTIAL EVENT. FURTHER OUT...THE WEEKEND CONTINUES TO LOOK PLEASANTLY COOL...FOLLOWED BY A SOLID WARMING TREND AS MODELS NOW SHIFT A ZONAL FLOW REGIME OVER THE MIDWEST...WITH THE CORNBELT WELL INTO THE MILD AIR. 70S ARE LIKELY...80S ARE POSSIBLE. ...ERVIN... && .AVIATION... WIDESPREAD IFR AND LOCAL LIFR CONDITIONS NORTH OF THE WARM FRONT WILL CONTINUE THROUGH MUCH OF THE AFTERNOON ACROSS EASTERN IA AND NW IL TERMINALS. THE EXCEPTION WILL BE AT BRL...WHERE THE PASSAGE OF THE BOUNDARY WILL LIKELY LIFT CIGS INTO VFR EARLY IN THE AFTERNOON. ALL SITES WILL LIKELY SEE SLOWLY LIFTING CIGS AS THE AFTERNOON PROGRESSES. THUNDERSTORMS ARE EXPECTED TO REDEVELOP FROM MID TO LATE AFTERNOON ALONG THE ADVANCING COLD FRONT CURRENTLY IN NW IA. HAVE TEMPO GROUPS FOR THUNDERSTORMS FROM MID AFTERNOON INTO EVENING AT MOST SITES...WITH POTENTIAL ENDING AFTER SUNSET. THERE IS A POSSIBILITY OF A SQUALL LINE FORMING ALONG THIS ADVANCING FRONT WITH DAMAGING WIND GUSTS...BUT THIS POTENTIAL TOO LOW TO INCLUDE HIGH WIND GUSTS IN FORECASTS. WINDS WILL VEER TO NW THIS EVENING WITH VFR CONDITIONS INTO THU. ..SHEETS.. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. ERVIN/SHEETS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 122 PM CDT WED MAY 13 2009 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-141000- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 122 PM CDT WED MAY 13 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THE STORM PREDICTION CENTER HAS ALL THE OUTLOOK AREA IN A SLIGHT RISK WITH LOCATIONS ALONG AND SOUTH OF A STERLING ILLINOIS TO DAVENPORT IOWA TO KEOSAUQUA IOWA LINE IN A MODERATE RISK. A COLD FRONT WILL SWEEP THROUGH THE OUTLOOK AREA THIS AFTERNOON AND TONIGHT...BRINGING ANOTHER ROUND OF STRONG TO SEVERE THUNDERSTORMS. AN AREA OF CLEARING HAS DEVELOPING OVER PORTIONS OF CENTRAL AND SOUTHEAST IOWA...ALLOWING TEMPERATURES TO WARM INTO THE 70S. THERE IS NOW THE POTENTIAL FOR WIDESPREAD STRONG THUNDERSTORMS...WITH DAMAGING WINDS ALONG A SQUALL LINE AS THE COLD FRONT PASSES BY. IN ADDITION...SUPERCELL THUNDERSTORMS WILL BE POSSIBLE OVER PORTIONS OF SOUTHEAST IOWA...NORTHEAST MISSOURI...AND WESTERN ILLINOIS. ANY SUPERCELL THUNDERSTORM WILL BE CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL. SUPERCELL THUNDERSTORMS MAY ALSO BE CAPABLE OF PRODUCING ISOLATED TORNADOES THROUGH EARLY THIS EVENING. THE MOST FAVORED AREA FOR TORNADIC SUPERCELLS WILL BE SOUTH OF INTERSTATE 80. STORMS MAY ALSO PRODUCE HEAVY RAINFALL...WHICH IS LIKELY TO BRING RISES TO AREA RIVERS...AND COULD CAUSE LOCALIZED FLASH FLOODING IN AREAS THAT SAW HEAVY RAINS LAST NIGHT AND THIS MORNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A STRONG COLD FRONT WILL MOVE ACROSS THE REGION FRIDAY AND FRIDAY NIGHT. SHOWERS AND THUNDERSTORMS WILL BE LIKELY WITH THE MAIN THREAT LIGHTNING AND LOCALLY HEAVY RAIN. THERE IS A SLIGHT RISK OF SEVERE WEATHER ALONG AND SOUTH OF HIGHWAY 34 BUT THIS IS HIGHLY DEPENDENT ON THE AMOUNT OF INSTABILITY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND EVENING. ERVIN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 619 PM CDT WED MAY 13 2009 IAZ051>053-063>065-067-076>078-140045- JONES IA-BENTON IA-LINN IA-CEDAR IA-IOWA IA-JOHNSON IA-MUSCATINE IA- WASHINGTON IA-KEOKUK IA-LOUISA IA- 619 PM CDT WED MAY 13 2009 ...VERY HEAVY RAIN WITH STORMS... AT 610 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STORMS FROM COGGON TO OLLIE. RAINFALL RATES OF OVER 1 INCH IN 30 MINUTES OR LESS HAVE BEEN REPORTED WITH THESE STORMS. SOME CITIES AFFECTED BY THESE STORMS ARE CEDAR RAPIDS...IOWA CITY ...AND WASHINGTON. MINOR STREET FLOODING OF THESE STORMS IS LIKELY FROM THESE STORMS IN URBAN AND LOW LYING AREAS. IF YOU ENCOUNTER WATER ON A ROAD...TURN AROUND AND FIND AN ALTERNATE ROUTE. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT WEDNESDAY EVENING FOR SOUTHEASTERN IOWA AND NORTHWESTERN ILLINOIS AND NORTHEAST MISSOURI. LAT...LON 4221 9091 4122 9115 4116 9242 4219 9184
IAZ042-053-054-064>068-077-078-088-ILZ001-002-007-009-015-016-024-
140045-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
653 PM CDT WED MAY 13 2009
THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A SPECIAL
WEATHER STATEMENT EFFECTIVE UNTIL 745 PM CDT FOR THE FOLLOWING
COUNTIES...
IN IOWA
HENRY...DUBUQUE...JACKSON...JONES...CLINTON...CEDAR...JOHNSON...
SCOTT...MUSCATINE...WASHINGTON AND LOUISA
IN ILLINOIS
JO DAVIESS...STEPHENSON...CARROLL...WHITESIDE...ROCK ISLAND...
MERCER AND HENRY
SOME LOCATIONS AFFECTED ARE
ALBANY...ALEDO...FREEPORT...MOLINE...SHERRARD...ATALISSA...
CLINTON...CONESVILLE...DAVENPORT...MAQUOKETA...AND TIPTON.
AT 644 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS EXTENDING FROM ZWINGLE TO 3 MILES NORTH OF
OLDS...OR ALONG A LINE EXTENDING FROM 13 MILES SOUTH OF DUBUQUE TO
12 MILES SOUTHEAST OF WASHINGTON...MOVING EAST AT 40 MPH. RAINFALL
RATES OF 1 TO 1.5 INCHES IN LESS THAN AN HOUR HAVE BEEN REPORTED
FROM THESE STORMS.
HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT WEDNESDAY EVENING
FOR SOUTHEASTERN IOWA AND NORTHWESTERN ILLINOIS AND NORTHEAST
MISSOURI.
LAT...LON 4236 8950 4219 8963 4219 8968 4212 8968
4107 9048 4110 9171 4240 9075
TIME...MOT...LOC 2345Z 272DEG 42KT 4232 9068 4117 9153PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
700 PM CDT WED MAY 13 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM HAIL 10 SW MEMPHIS 40.36N 92.30W
05/13/2009 M1.00 INCH SCOTLAND MO EMERGENCY MNGR
HAIL LASTED FOR 3 OR 4 MINUTES.
&&
LEGROPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
706 PM CDT WED MAY 13 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL 10 SW MEMPHIS 40.36N 92.30W
05/13/2009 M1.00 INCH SCOTLAND MO EMERGENCY MNGR
HAIL LASTED FOR 3 OR 4 MINUTES. TIME ESTIMATED.
&&
LEGROPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
719 PM CDT WED MAY 13 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0718 PM HAIL SW FAIRFIELD 41.01N 91.97W
05/13/2009 M0.50 INCH JEFFERSON IA TRAINED SPOTTER
DIME SIZED HAIL LAST FOR A COUPLE MINUTES.
&&
LEGROIAZ054-066>068-078-088-089-098-099-ILZ001-002-007-009-015>018-
024>026-034-140145-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
751 PM CDT WED MAY 13 2009
THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A SPECIAL
WEATHER STATEMENT EFFECTIVE UNTIL 845 PM CDT FOR THE FOLLOWING
COUNTIES...
IN IOWA
LEE...VAN BUREN...DES MOINES...HENRY...JACKSON...CLINTON...
SCOTT...MUSCATINE AND LOUISA
IN ILLINOIS
PUTNAM...JO DAVIESS...STEPHENSON...CARROLL...WHITESIDE...ROCK
ISLAND...HANCOCK...WARREN...HENDERSON...MERCER...HENRY AND
BUREAU
INCLUDING THE FOLLOWING LOCATIONS
ALBANY...ALEDO...ANDALUSIA...ATKINSON...COLONA...FREEPORT...GENESEO
...KEITHSBURG...MOLINE...MONMOUTH...ROCK FALLS...TISKILWA...
BURLINGTON...CLINTON...AND DAVENPORT.
AT 744 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM ALONG A LINE EXTENDING FROM 2 MILES WEST OF FREEPORT TO
17 MILES SOUTHWEST OF PILOT GROVE...OR ALONG A LINE EXTENDING FROM 2
MILES WEST OF FREEPORT TO 13 MILES SOUTHEAST OF KEOSAUQUA...MOVING
EAST AT 45 MPH. RAINFALL RATES OF 1 TO 1.3 INCHES IN UNDER AN HOUR
HAVE BEEN REPORTED WITH THESE STORMS.
HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT WEDNESDAY EVENING
FOR SOUTHEASTERN IOWA AND NORTHWESTERN ILLINOIS AND NORTHEAST
MISSOURI.
LAT...LON 4115 8954 4114 8964 4123 8966 4123 8977
4123 8987 4115 8988 4115 9043 4065 9045
4064 9106 4071 9185 4241 8968 4225 8939
4219 8941 4219 8968 4198 8969 4159 8963
4160 8918 4144 8916
TIME...MOT...LOC 0046Z 305DEG 44KT 4228 8965 4060 9176The Quad Cities radar (KDVN), 142 km away, was scanning. The volume nearest the first event began at 01:00 UTC.
5 flash flood, 3 hail. Local standard time, as filed.
Heavy rains resulted in flooding of a low lying railroad underpass near Savanna, IL during the evening of May 13.
The intersection of Scenic Palisades Road and Quarry Road about 2 miles west of Mount Carroll, IL was flooded as a result of heavy rains.
Heavy rains resulted in flash flooding of some intersections in Freeport, IL during the evening of May 13.
Heavy rains caused the flash flooding of a low lying railroad underpass in Milledgeville, IL during the evening of May 13.
Heavy rains caused some flash flooding of some roads near Lanark, IL during the evening of May 13. Some roads on the south side of town eroded.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2009Every state in 2009This day in weather historyWarnings in Illinois, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170039, 170040, 170046, 170059, 170060, 170056, 170063, 170058.